open access

Vol 51, No 2 (2020)
Case Report
Published online: 2020-06-01
Submitted: 2019-06-17
Get Citation

Chronic use of PPIs as a potential cause of anemia: case reports and review of the literature

Martyna Podgajna, Michał Mielnik, Aneta Szudy-Szczyrek, Kinga Kuśmierczuk, Marek Hus
DOI: 10.2478/ahp-2020-0020
·
Acta Haematol Pol 2020;51(2):108-111.

open access

Vol 51, No 2 (2020)
Case Report
Published online: 2020-06-01
Submitted: 2019-06-17

Abstract

Proton pump inhibitors (PPIs) are drugs commonly used for many diseases of the gastrointestinal tract, such as gastroesophageal reflux disease, erosive esophagitis, and peptic ulcers of the stomach and duodenum. Used for about 30 years, they are currently the most effective drugs that reduce the gastric secretion of hydrochloric acid. However, a dramatic increase in their consumption has been recently observed. Very often, they are used not in accordance with the guidelines. The consequences of the long-term use of PPIs may be various, with the most common side effects being bone fractures, cardiovascular events, recurrent infections, and vitamin and mineral deficiencies. Case report: An 82-year-old and a 58-year-old patients who had been taking omeprazole, a PPI for several years, developed vitamin B12 and iron deficiency anemia. Both patients were administered PPI orally for nonspecific dyspeptic symptoms. An evaluation of the gastrointestinal tract did not reveal the evident causes of gastrointestinal blood loss. They were also screened negative for infection. Conclusions: There are no definitive pieces of evidence that the long-term use of PPIs can induce anemia, but our cases strongly suggest this thesis. Physicians should be aware of this potential side effect and consider monitoring in high-risk patients.

Abstract

Proton pump inhibitors (PPIs) are drugs commonly used for many diseases of the gastrointestinal tract, such as gastroesophageal reflux disease, erosive esophagitis, and peptic ulcers of the stomach and duodenum. Used for about 30 years, they are currently the most effective drugs that reduce the gastric secretion of hydrochloric acid. However, a dramatic increase in their consumption has been recently observed. Very often, they are used not in accordance with the guidelines. The consequences of the long-term use of PPIs may be various, with the most common side effects being bone fractures, cardiovascular events, recurrent infections, and vitamin and mineral deficiencies. Case report: An 82-year-old and a 58-year-old patients who had been taking omeprazole, a PPI for several years, developed vitamin B12 and iron deficiency anemia. Both patients were administered PPI orally for nonspecific dyspeptic symptoms. An evaluation of the gastrointestinal tract did not reveal the evident causes of gastrointestinal blood loss. They were also screened negative for infection. Conclusions: There are no definitive pieces of evidence that the long-term use of PPIs can induce anemia, but our cases strongly suggest this thesis. Physicians should be aware of this potential side effect and consider monitoring in high-risk patients.

Get Citation

Keywords

PPIs; anemia; iron deficiency; B12 deficiency

About this article
Title

Chronic use of PPIs as a potential cause of anemia: case reports and review of the literature

Journal

Acta Haematologica Polonica

Issue

Vol 51, No 2 (2020)

Pages

108-111

Published online

2020-06-01

DOI

10.2478/ahp-2020-0020

Bibliographic record

Acta Haematol Pol 2020;51(2):108-111.

Keywords

PPIs
anemia
iron deficiency
B12 deficiency

Authors

Martyna Podgajna
Michał Mielnik
Aneta Szudy-Szczyrek
Kinga Kuśmierczuk
Marek Hus

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk, Poland
tel.:+48 58 320 94 94, fax:+48 58 320 94 60, e-mail: journals@viamedica.pl